Delaware sees surge in fentanyl-related overdoses

    This undated photo provided by the Tennessee Bureau of Investigation shows fake Oxycodone pills that are actually fentanyl that were seized and submitted to bureau crime labs. Street fentanyl is increasingly dangerous to users

    This undated photo provided by the Tennessee Bureau of Investigation shows fake Oxycodone pills that are actually fentanyl that were seized and submitted to bureau crime labs. Street fentanyl is increasingly dangerous to users

    Delaware health officials were alarmed by the increase in fentanyl-related overdose deaths in 2016.

    The surge pushed the state’s total number of fatal overdoses past 300 for the year. Toxicology reports released from the Division of Forensic Science showed the 120 deaths were caused by fentanyl alone, fentanyl mixed with cocaine or heroin, or both, comprising more than a third of the 308 total fatal overdoses in 2016.

    The majority of the deaths involved men. The ages ranged from 17 to 64, with more than half of the deaths involving individuals in their 30s and 40s, and the average age was slightly above 38. 

    Fentanyl is a synthetic painkiller that is up to 50 times more potent than heroin. Fentanyl affects the central nervous system and the brain. Because it is such a powerful opioid, users often have trouble breathing or can stop breathing as the drug sedates them.

    In all of 2015, there were 42 overdose deaths involving fentanyl in Delaware. That’s up from 15 deaths in 2012, a 180 percent spike. From 2015 to 2016, the rate almost tripled, increasing by 186 percent, according to the Centers for Disease Control and Prevention.

    “As a physician, I have seen the toll that addiction takes on individuals and their families, and I have personally seen the effects of dangerous combinations with fentanyl, heroin and cocaine,” said family doctor Dr. Kara Odom Walker, secretary of the Dept. of Health and Social Services. “Even one use of an illicit drug can lead to overdose and death, but the added presence of fentanyl dramatically increases those risks. We hope that those affected will talk with a provider to help individuals get connected to treatment for this disease.”

    Drug Enforcement Administration officials said drug dealers sell fentanyl in a variety of ways: pure fentanyl in white powder form to users who assume they are buying heroin; they lace fentanyl with cocaine or heroin;  and they press fentanyl into pills and pass them off as OxyContin.

    “Too many times, our police officers and other first responders see firsthand the dangers of fentanyl-related overdoses,” Department of Safety and Homeland Security Secretary Robert Coupe said. “That’s why we encourage anyone who is using or suffering from addiction to call for help or to ask a police officer, a medical professional or another first responder for help. Our first priority is to save lives.”

    Individuals and families can visit DHSS’ website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states. If individuals see someone overdosing, they should call 911. Under Delaware law, Good Samaritans cannot be arrested for low-level drug crimes.

    “We must find a better way to inform those people still in active use of the dangers that fentanyl poses not only to their health, but also to their life, and the impact their substance use disorder has on their loved ones,” said Dave Humes, board member of “atTAcK addiction,” an advocacy nonprofit. 

    Humes said the group continues to work with the Division of Public Health to get the overdose-reversing medication, naloxone, into more more people’s hands after a brief training. Close to half of all Delaware law enforcement officers are trained and carrying naloxone.

    Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. In 2016, Delaware paramedics and police officers administered naloxone 2,334 times in suspected overdose situations.

    “We know that 80 percent of people who are addicted to opioids started with prescription painkillers,” Division of Public Health Director Dr. Karyl Rattay said. “The safest course is to avoid prescription painkillers altogether or to use them at the lowest possible dose for the shortest period of time.”

    In 2015, a total of 228 people died from overdoses in Delaware, with 222 overdose deaths reported in 2014, according to the Division of Forensic Science. Nationwide, the CDC reported 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.